Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Amarillo, TX

May 16, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2017, 2:01 PM CDT for 4 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 2:01 PM CDT (19:01 UTC)
Expired
May 16, 2017, 2:45 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Hansford County, TX, Hutchinson County, TX, Moore County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:54 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS54 KAMA 161901
SVRAMA
TXC195-233-341-357-161945-
/O.NEW.KAMA.SV.W.0095.170516T1901Z-170516T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
201 PM CDT TUE MAY 16 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hutchinson County in the Panhandle of Texas...
  Hansford County in the Panhandle of Texas...
  West central Ochiltree County in the Panhandle of Texas...
  Northeastern Moore County in the Panhandle of Texas...

* Until 245 PM CDT

* At 201 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Pringle, or 19 miles northwest of Borger, moving northeast at 45
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Spearman, Gruver, Waka, Morse and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3626 10084 3580 10153 3587 10169 3606 10164
      3606 10162 3610 10162 3642 10153
TIME...MOT...LOC 1901Z 204DEG 39KT 3591 10154 

HAIL...1.75IN
WIND...60MPH
 
$$

Guerrero
2 follow-up statements
000 
WWUS54 KAMA 161914
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
214 PM CDT TUE MAY 16 2017

TXC341-161923-
/O.CAN.KAMA.SV.W.0095.000000T0000Z-170516T1945Z/
Moore TX-
214 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOORE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3626 10084 3589 10150 3594 10162 3610 10162
      3642 10153
TIME...MOT...LOC 1913Z 204DEG 39KT 3604 10147 

$$

TXC195-233-357-161945-
/O.CON.KAMA.SV.W.0095.000000T0000Z-170516T1945Z/
Hutchinson TX-Hansford TX-Ochiltree TX-
214 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN HUTCHINSON...HANSFORD AND WEST CENTRAL OCHILTREE
COUNTIES...

At 213 PM CDT, a severe thunderstorm was located over Morse, or 19
miles southwest of Spearman, moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Spearman, Gruver, Waka, Morse and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3626 10084 3589 10150 3594 10162 3610 10162
      3642 10153
TIME...MOT...LOC 1913Z 204DEG 39KT 3604 10147 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Guerrero
546 
WWUS54 KAMA 161927
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
227 PM CDT TUE MAY 16 2017

TXC233-357-161937-
/O.CAN.KAMA.SV.W.0095.000000T0000Z-170516T1945Z/
Hutchinson TX-Ochiltree TX-
227 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUTCHINSON AND
WEST CENTRAL OCHILTREE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3632 10109 3606 10134 3606 10159 3610 10162
      3642 10153
TIME...MOT...LOC 1927Z 204DEG 39KT 3618 10139 

$$

TXC195-161945-
/O.CON.KAMA.SV.W.0095.000000T0000Z-170516T1945Z/
Hansford TX-
227 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL HANSFORD COUNTY...

At 227 PM CDT, a severe thunderstorm was located 5 miles south of
Gruver, or 11 miles west of Spearman, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Gruver and Morse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3632 10109 3606 10134 3606 10159 3610 10162
      3642 10153
TIME...MOT...LOC 1927Z 204DEG 39KT 3618 10139 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:28 PM CDT, 33 minutes earlier.

Area forecast discussion, May 16, 1:28 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
128 PM CDT Tue May 16 2017

.MESOSCALE UPDATE...
...Severe weather outbreak likely today...

* Overview/Bottom Line: This has the makings of a pretty
  significant severe weather outbreak and as much we dug for a
  reason it may not happen, there are few to point to. Everyone
  stay safe and weather aware today!

* Synoptic Overview: A synoptically evident severe weather outbreak
  pattern has set up with pretty much all the boxes checked and also
  verified by observational data. In short, an upper low analyzed
  near Las Vegas this morning will open as it bottoms out over srn
  NM this afternoon before lifting and deepening again as it ejects
  over us tonight. Though the best height falls will occur this
  evening, modest height falls and the approach of a lead shortwave
  will be able to easily overcome a weak EML with storms all but
  guaranteed to form this afternoon.

* Mesoscale: A dryline is slowly mixing east early this afternoon
  and with the more significant synoptic forcing hanging back and
  fairly meridional flow aloft, think dryline progression will
  continue to be slow early this afternoon. Mid to upper 60s dewpts
  are present over the eastern half of the Panhandles and with the
  exception of the very western edge of the deep sfc moisture, these
  dewpts should not mix out much through the day. Unlike many severe
  weather days around here, this one won't require sunshine and
  strong daytime heating as forecast soundings indicate 76/68 will
  yield upwards of 3500 J/kg MLCAPE in the east. Even if
  temperatures rise to the mid 80s...mixing of dewpts into the low
  to mid 60s that would occur simultaneously would probably keep
  CAPE values in the same range as they would be with 76/68. These
  T/Td trends will be monitored closely though for tornado potential
  this afternoon as more limited mixing could actually somewhat
  counter-intuitively increase the tornado threat by keeping LCLs
  lower. In addition to expecting MLCAPE values to push 3500-4000
  J/kg, a good deal of 0-3km MLCAPE should be noted with values
  pushing 150 J/kg this afternoon. CAPE in the hail growth zone will
  be near or surpass 1000 J/kg as well, so thermodynamically this
  event is on point.  If that wasn't quite exciting (or scary)
  enough for you, kinematically this event may be better. After a
  period of veer-back-veer profiles early this afternoon (seen on
  the 18z KAMA special sounding), expected veering flow around h6
  will put the last piece of the puzzle in place to create uber-
  favorable shear profiles. These forecast profiles feature veering
  and mostly strengthening flow with height through the entire
  atmosphere and effective and 0-8km bulk shears of 60-70 kts.
  Initially weak low level shear/helicity will increase rapidly late
  this afternoon, especially in the eastern 2 tiers of Panhandle
  counties.

* Threats and Timing: Storms may struggle a bit intially due to the
  VBV profile and a bit of remaining CINH, but won't take long to
  get going in earnest and this is an "all-threats" kind of day,
  though fast storm motions could keep the flash flood threat on the
  lower side. The biggest concerns are tornadoes and large to giant
  hail given supercell storm mode and the aforementioned CAPE/shear
  combo. Some hail could get as big as softballs.  The tornado
  threat is pretty concerning late this afternoon/early evening as 0-
  1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast
  TX Panhandle and over 200 m2/s2 further north. Given this and
  expected discrete or quasi-discrete supercell storm mode, concern
  certainly exists for a strong tornado or two.  The best tornado
  threat will be 20Z-01Z in the eastern half of the combined
  Panhandles with the first round of storms, though another tornado
  threat cannot be ruled out in the far east with a possible second
  round later this evening. This second round of storms will be
  conditional on the first round, but the stronger dynamics as the
  main upr wave crosses should help make up for any lacking
  thermodynamics in the wake of the first round.

* Location: As has been mentioned, the eastern half of the
  Panhandles looks the best.  Right now it looks like the western
  edge of the severe threat will be bounded by a Canyon to Amarillo
  to Stinnett to Spearman to Liberal line.  None of these
  aforementioned locations are free from a severe threat though the
  tornado threat on the western edge is certainly lower than it is
  further east.  If a second round materializes, it should occur
  after 9 PM and be confined to areas east of a Clarendon to Pampa
  to Perryton line.

&&
Simpson

.PREV DISCUSSION... /Issued 1209 PM CDT Tue May 16 2017/

AVIATION...
For the 18z TAFs...
Thunderstorm development along and ahead of dryline early this
afternoon.  Dryline currently extends from a line from west of
Guymon to Boys Ranch to Hereford.  Thus, DHT not expected to be
impacted by thunder.  Threat for thunder should diminish at AMA
and GUY before 00z Wednesday.  Next issue will be strong west or
southwest winds following passage of Pacific cold front this
evening.  VFR conditions should prevail in post-frontal airmass
unless blowing dust causes visibility to lower.  Will monitor and
amend as necessary.

Cockrell

PREV DISCUSSION... /Issued 1116 AM CDT Tue May 16 2017/

UPDATE...
We are updating forecasts to accentuate severe and tornado
potential this afternoon and evening. Text products out soon.

Cockrell

PREV DISCUSSION... /Issued 315 AM CDT Tue May 16 2017/

DISCUSSION...
Closed off upper level low near Las Vegas, NV will open up as it
moves this way today and tonight. By late tonight this wave should
be moving through northwest Kansas. As this upper level feature
approaches the panhandles today, upper level diffluence will
increase, low level moisture will increase and the lower and mid
level shear will increase. A dryline is expected to be located north
south across the central panhandles by the time thunderstorms
develop this afternoon. Thunderstorms are then expected to move off
to the east and northeast through the late afternoon and early
evening. A Pacific cold front will sweep across the panhandles by
late this evening and this should touch off another round of
thunderstorms when it catches up to the dryline, but these are
expected to be east of our area. Some models want to start some
isolated thunderstorms by late morning across the central and
eastern panhandles. This seems possible given the likelihood of an
uncapped atmosphere by this time. Have gone ahead and added some
slight chance pops there. Some of the storms will likely become
severe today with large hail and damaging winds the main threats. A
tornado or two also can not be ruled out given the better shear
environment and the additional low level moisture.

Wednesday looks like a dry day as this system moves away from the
panhandles and a dry downsloping wind takes over.

Models do not quite agree on what may happen on Thursday as another
upper level low moves into the 4-corners region. As this low moves
into the 4-corners it will  help to increase directional shear and
upper level diffluence. At this point, it looks like the north and
eastern areas have the best chance of precipitation during the day
and then as a cold front moves south across the region Thursday
night and Friday all areas get a chance of precipitation.

The weekend looks dry at this point and then another chance of rain
may move into the region by Monday as another system moves southeast
toward the 4-corners region in a northwest flow aloft.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

9/3
Hazardous weather outlook, May 16, 11:23 AM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1123 AM CDT Tue May 16 2017

OKZ001>003-TXZ001>020-170430-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1123 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected, mainly across
the eastern half of the Panhandles. Severe weather is likely to
occur, with very large hail, damaging winds, and isolated
tornadoes into the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are again possible Thursday, Friday and Monday. A
few storms during this time could become severe with large hail
and damaging winds the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and this
evening.

Cockrell

In the hours before

Special weather statement, May 16, 1:26 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
126 PM CDT TUE MAY 16 2017

TXZ003-004-161900-
Ochiltree TX-Hansford TX-
126 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN
OCHILTREE COUNTIES UNTIL 200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spearman, moving north-northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Perryton, Spearman, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3606 10103 3605 10134 3650 10127 3650 10064
TIME...MOT...LOC 1825Z 201DEG 36KT 3621 10121

Ward
Special weather statement, May 16, 1:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
152 PM CDT TUE MAY 16 2017

TXZ002-003-007-008-161915-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
152 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pringle, or 18 miles northwest of Borger, moving
northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3618 10108 3612 10109 3576 10151 3581 10175
      3637 10162
TIME...MOT...LOC 1851Z 205DEG 49KT 3589 10157

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:12 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore48 min
May 15, 7:22 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman53 min
May 15, 7:54 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree66 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman77 min
May 15, 8:31 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts59 min
May 15, 8:53 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree52 min
May 15, 9:44 PM CDTSpecial Weather StatementAMAOchiltree46 min
May 16, 1:26 PM CDTSpecial Weather StatementAMAOchiltree34 min
May 16, 1:42 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree63 min
May 16, 1:52 PM CDTSpecial Weather StatementAMAHansford23 min
May 16, 2:44 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree61 min
May 16, 3:06 PM CDTSpecial Weather StatementAMADonley39 min
May 16, 3:16 PM CDTTornado WarningAMAOchiltree44 min
May 16, 3:17 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 16, 3:19 PM CDTSpecial Weather StatementAMARoberts41 min
May 16, 3:35 PM CDTTornado WarningAMADonley, Gray25 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley37 min
May 16, 3:49 PM CDTTornado WarningAMADonley26 min
May 16, 4:07 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts27 min
May 16, 4:11 PM CDTTornado WarningAMACollingsworth, Donley, Gray, Wheeler49 min
May 16, 4:31 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley59 min
May 16, 4:34 PM CDTSpecial Weather StatementAMAOchiltree26 min
May 16, 4:37 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler68 min
May 16, 4:49 PM CDTTornado WarningAMAGray, Wheeler41 min
May 16, 4:55 PM CDTTornado WarningAMACollingsworth35 min
May 16, 5:17 PM CDTTornado WarningAMAGray, Wheeler43 min
May 16, 5:24 PM CDTSevere Thunderstorm WarningAMACollingsworth43 min
May 16, 5:24 PM CDTTornado WarningAMAWheeler51 min
May 16, 5:30 PM CDTTornado WarningAMACollingsworth45 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler59 min
May 16, 5:52 PM CDTTornado Warning Tornado observedAMAWheeler38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.